Reports About Sudden Breaking Of Thigh Bone In Patients Using Fosamax For Five Years Or More
(Posted by Tom Lamb at DrugInjuryWatch.com)
UPDATE: Fosamax Femur Fracture Warning Label Change By Merck Seems Likely After Task Force Report -- FDA Considering Issue Due To September 2010 American Society of Bone And Mineral Research Report About Bisphosphonate Side Effects
The side effects of Fosamax include osteonecrosis of the jaw (ONJ), esophageal irritation, and musculoskeletal pain. In addition, cases of femur fractures associated with prolonged Fosamax (alendronate) use have been reported.
In the December 18, 2009 edition of the medical journal Clinical Orthopaedics and Related Research (CORR), there is an article about the Fosamax-related femur fractures, "Case Reports: Subtrochanteric Femoral Stress Fractures after Prolonged Alendronate Therapy".
From this December 2009 CORR article about Fosamax:
CASE DESCRIPTION: We report the cases of four women who sustained low-energy subtrochanteric or femoral shaft stress fractures while being on alendronate therapy for more than 5 years. All radiographs showed typical patterns consisting of a transverse fracture line with external cortical bone reaction and medial cortical spike. Alendronate discontinuation along with nonoperative treatment was sufficient for one patient, whereas surgical stabilization was required in three patients.
Strictly Confidential, No Obligation.
A February 18, 2010 TV news report, "Sudden bone breaks reported in patients taking Fosamax", provides us with some insight about these femur fractures which might be caused by Fosamax. For this report, WCBD elicited the following comments and observations from rheumatologist Dr. Robert Bunnin, of the National Rehabilitation Hospital in Washington, DC:
"The drugs are supposed to work by shutting down the cells that re-absorb the bone, the osteoclasts. The ones that make the bone, the osteoblasts, are supposed to keep working. However in biopsies of patients who have had the fracture, it shows that both are shut down."
Bunning calls it "frozen bone," which is brittle and more susceptible to these types of clean fractures. He says in the U.S. There have been 50 to 60 reported cases of this.
"Even thought [sic] it’s rare, I think we’re going to be seeing quite a few more cases."
Dr. Bunning says that in all of the reported cases, most patients had been taking Fosamax or another type of bisphosphonate for more than 5 years.
"The drugs clearly were designed to make the bones stronger and I think they do for the first few years. They make them denser."...
Dr. Bunning says typically, patients with that condition will suffer breaks in the hip area—and that usually occurs after a fall.
With all of these patients, the breaks are occurring in the thigh and without any sort of trauma.
Dr. Bunning says that in many of these patients they had experienced vague thigh pain before their femur broke.
So Dr. Bunning says if you or someone you know is taking one of these drugs, make sure to see your doctor right away if something doesn’t feel right.
Our law firm is currently handling Fosamax injury cases involving osteonecrosis of the jaw (ONJ), or jaw bone death, as well as low-stress leg fractures of the femur, or thigh.
DrugInjuryLaw.com: Legal Information And News About Prescription Drug Side Effects
Drug Injury Case Evaluation - Free & Confidential